Cold/Wind Chill, Delaware Beaches
- When
- January 28, 12:00 AM EST to 9:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The combination of light winds courtesy of being located under a large high pressure system and snow cover produced for many locations one of the coldest mornings of the winter season in Delaware. Low temperatures were mainly in the single numbers (above zero) and included 1 at the New Castle County Airport and 7 degrees in Georgetown (Sussex County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of light winds courtesy of being located under a large high pressure system and snow cover produced for many locations one of the coldest mornings of the winter season in Delaware. Low temperatures were mainly in the single numbers (above zero) and included 1 at the New Castle County Airport and 7 degrees in Georgetown (Sussex County). The unseasonably cold weather continued code blue declarations to help the homeless, elderly, homebound and poor. It also continued a high demand for heating oil, natural gas and electricity. There was an increase in the number of slip and fall accidents. The cold weather increased the number of dead batteries. For example, AAA Mid-Atlantic reported a 25 to 30 percent increase in emergency calls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 27, 9:26 PM EST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 926 PM EST THU JAN 27 2005 AVP HAS A WIND CHILL OF -12 F THIS HOUR. THE WIND READING AT MPO IS ERRONEOUSLY PUTTING OUT CALM WINDS, AND ITS TEMPERATURE AND THE TEMPERATURE AT HIGH PT IN SUSSEX COUNTY, NJ ARE A BIT COLDER THAN AVP. WITH TEMPERATURES FORECAST TO DROP ANOTHER FIVE TO SEVEN DEGREES AND WINDS FORECAST NOT TO DIMIMISH QUICKLY ENOUGH TO COMPENSATE, WE WENT WITH A WIND CHILL ADVISORY OVER THE HIGHER ELEVATIONS OF OUR NORTHERN THREE COUNTIES. ONLY MINOR ADJUSTMENTS OF THE TEMP GRIDS TO MATCH CURRENT CONDITIONS TRIGGERED REACHING THE APPROPRIATE WIND CHILL CRITERION IN THE GRIDS AND DIGITAL PRODUCTS. OTHERWISE, WE MADE NO SIG CHANGES TO THE FORECAST. BULK OF PREV AFD IS BELOW. && .PHI WATCHES/WARNINGS/ADVISORIES... .PA...WIND CHILL ADVISORY HIGHER ELEVATIONS OF PAZ054-055. .NJ...WIND CHILL ADVISORY HIGHER ELEVATIONS OF NJZ001. .DE...NONE. .MD...NONE. .MARINE...SMALL CRAFT ADVISORY ANZ430-431-450>4551. && MPD ***************************************************************** .SHORT TERM (TONIGHT THROUGH SATURDAY)... NO WEATHER IN THE SHORT TERM EXCEPT THE FRIGID TEMPERATURES AND LOW WIND CHILLS TONIGHT AND EARLY FRIDAY MORNING, WITH THE AIRMASS MODERATING INTO THE WEEKEND AS THE ARCTIC HIGH PRESSURE SYSTEM GRADUALLY WORKS ITS WAY OVER OUR SERVICE AREA AND DISPLACES THE COLDEST AIR. WINDS ARE EXPECTED TO PARTIALLY DECOUPLE AND DIMINISH OVERNIGHT. ALTHOUGH TEMPERATURE FORECASTS FROM MOS GUIDANCE WERE CLOSE, THE SLIGHTLY COLDER ETA NUMBERS WERE CHOSEN DUE TO THE LOW DEWPOINTS AND CHILLING SNOW COVER. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... THE HIGH OVER THE AREA GRADUALLY PUSHES AWAY AS LOW PRESSURE TRIES TO MOVE UP FROM THE SOUTH. HOWEVER, IT APPEARS ON THIS LATEST 12Z RUN THAT THE HIGH MAY BE STRONG ENOUGH TO KEEP EVEN ANY SMALL EFFECTS IN THE SOUTHERN HALF OF THE AREA SUNDAY INTO SUNDAY NIGHT. ANOTHER SURFACE WAVE APPEARS TO WORK SOUTH AND EAST OF US EARLY NEXT WEEK, BUT THE ASSOCIATED UPPER TROUGH COULD PLAY A ROLE IN GENERATING MIXED PRECIPITATION (DEPENDING ON LOW LEVEL TEMPERATURES) INTO TUESDAY NIGHT. CONFIDENCE AT THIS POINT IS LOW, BUT IT DOES NOT APPEAR TO BE A STRONG STORM FOR US WITH A LACK OF PHASING BETWEEN LOWER AND UPPER LEVELS OF THE ATMOSPHERE. IT APPEARS TO BE DRY BY THURSDAY. && .AVIATION... NOT A CLOUD TO BE SEEN ACROSS THE TAF SITES THIS AFTERNOON. VFR CONDITIONS THOUGH FRIDAY. WIND SPEEDS WILL DROP OFF TO 5 TO 10 KNOTS OVERNIGHT AT THE TAF SITES. && .MARINE... SCA CONDITIONS TO CONTINUE TONIGHT WITH NORTH WINDS GUSTING 25 TO 30 KNOTS. SEAS GENERALLY 7 TO 9 FT AT THE BUOYS THIS AFTERNOON WILL SUBSIDE TO 4 TO 6 FT BY FRIDAY MORNING. && SHORT TERM/LONG TERM.../ AVIATION/MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 411 AM EST THU JAN 27 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-281100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 411 AM EST THU JAN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... SOME SLICK SPOTS ON ROADWAYS ARE POSSIBLE...MAINLY THIS MORNING...AND AGAIN TONIGHT WITH TEMPERATURES WELL BELOW FREEZING AND THE REMAINING SNOW COVER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 906 PM EST THU JAN 27 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062- 067>071-281500- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ- COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE- EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE- KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA- MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ- OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-TALBOT MD-WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 906 PM EST THU JAN 27 2005 ...VERY COLD WIND CHILLS OVERNIGHT... THE CONTINUATION OF A FLOW OF CANADIAN AIR INTO OUR REGION THIS THURSDAY NIGHT AND EARLY FRIDAY MORNING WILL CAUSE WIND CHILLS TO DROP TO NEAR MINUS 10 BY DAYBREAK OVER DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, SOUTHEASTERN PENNSYLVANIA AND CENTRAL AND SOUTHERN NEW JERSEY. WIND CHILLS WILL DROP TO AROUND MINUS 10 BY DAYBREAK OVER EAST CENTRAL PENNSYLVANIA AND MUCH OF NORTHERN NEW JERSEY. IF YOU MUST BE OUTSIDE TONIGHT, WEAR LAYERS OF CLOTHING, GLOVES OR MITTENS, AND A HAT TO PROTECT YOURSELF FROM THE COLD. PLEASE BE SURE THAT PETS ARE NOT KEPT OUTDOORS FOR ANY LENGTH OF TIME. IF YOU MUST KEEP YOUR PETS OUTDOORS, MAKE SURE THEY HAVE ACCESS TO PLENTY OF UNFROZEN WATER AND A WELL INSULATED SHELTER PROTECTED FROM THE WIND AND COLD. STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE, OR YOUR LOCAL MEDIA OUTLETS FOR ADDITIONAL INFORMATION. FOR COMPLETE WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI MPD
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434622, 5434623, 5434624, 5434625.